Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 26, NWS Cleveland, OH

May 2, 2008Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 2, 2008, 2:28 PM EDT for Lorain County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2008, 2:28 PM EDT (18:28 UTC)
Expired
May 2, 2008, 2:59 PM EDT
In force
31 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Lorain County, OH

The radar

The Cleveland radar (KCLE), 17 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 021828
SVRCLE
OHC093-021915-
/O.NEW.KCLE.SV.W.0026.080502T1828Z-080502T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
228 PM EDT FRI MAY 2 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LORAIN COUNTY IN NORTH CENTRAL OHIO...

* UNTIL 315 PM EDT

* AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ELYRIA...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GRAFTON AND NORTH RIDGEVILLE

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4148 8199 4135 8198 4129 8188 4127 8194
      4127 8197 4126 8197 4119 8220 4135 8230
TIME...MOT...LOC 1828Z 245DEG 35KT 4131 8214

$$

KING
2 follow-up statements
000 
WWUS51 KCLE 021845
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
245 PM EDT FRI MAY 2 2008

OHC093-021915-
/O.CON.KCLE.SV.W.0026.000000T0000Z-080502T1915Z/
LORAIN OH-
245 PM EDT FRI MAY 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR LORAIN COUNTY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR ELYRIA...MOVING NORTHEAST AT 40 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4148 8199 4135 8198 4129 8188 4128 8195
      4127 8197 4126 8197 4119 8220 4135 8230
TIME...MOT...LOC 1845Z 245DEG 35KT 4138 8194

$$

WILLARD
000 
WWUS51 KCLE 021859
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
259 PM EDT FRI MAY 2 2008

OHC093-021909-
/O.CAN.KCLE.SV.W.0026.000000T0000Z-080502T1915Z/
LORAIN OH-
259 PM EDT FRI MAY 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR LORAIN COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY.

LAT...LON 4148 8199 4135 8198 4129 8188 4128 8195
      4127 8197 4126 8197 4119 8220 4135 8230
TIME...MOT...LOC 1859Z 245DEG 35KT 4144 8177

$$

WILLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:33 PM EDT, 55 minutes earlier.

Area forecast discussion, May 2, 1:33 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
133 PM EDT FRI MAY 2 2008

.SYNOPSIS...
A WARM FRONT ACROSS LAKE ERIE WILL MOVE NORTH TODAY. LOW PRESSURE
OVER MISSOURI WILL MOVE NORTHEAST TO UPPER MICHIGAN TONIGHT AND
THEN INTO ONTARIO SATURDAY. THE ASSOCIATED COLD FRONT WILL MOVE
ACROSS THE REGION SATURDAY AFTERNOON AND EVENING. HIGH PRESSURE
WILL BUILD IN FOR SUNDAY AND MONDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
BASED ON CURRENT RADAR UPDATED FORECAST TO TAKE OUT THE TIMING ON
THE CHANCE OF THUNDERSTORMS. LIGHTNING DETECTION...OBS AND RADARS
SHOWING SOME THUNDERSTORMS IN THE SHOWERS ACROSS MUCH OF THE AREA.
PRECIP ALSO RATHER WIDESPREAD ACROSS THE NORTH SO UP POPS NORTH
CENTRAL AND NE OHIO TO LIKELY THIS MORNING THEN BACK TO CHANCE
DURING THE AFTERNOON. WARM FRONT ACROSS LAKE ERIE SHOULD MOVE
NORTH OF THE LAKE TODAY. THE GFS KEEPS THE WARM FRONT HANGING
AROUND NW PA WHILE THE NAM MOVES IT WELL NORTH. WITH THE TRACK OF
THE SURFACE LOW THE WARM FRONT SHOULD MOVE NORTH...SO MORE LEANING
TOWARD THE NAM. HIGH TEMPERATURES SHOULD REACH THE MID 70S OVER
MOST OF THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
THE HIGHEST POPS SHOULD BE WEST AS THE COLD FRONT APPROACHES. THE
QUESTION IS...IS THERE A THREAT ALL NIGHT. THE GFS TRIES TO KEEP THE
EAST DRY THIS EVENING...ON THE EDGE ABOUT THIS. WILL FORECAST A
CHANCE WITH SOME MOISTURE AROUND.

AS THE COLD FRONT MOVES THROUGH SATURDAY LIKELY LOOKS GOOD AT THE
MOMENT. THE GFS IS QUICKER THAN THE NAM...NOT SURE WHICH WILL BE
RIGHT...SO KEPT A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE EVENING
EVERYWHERE AND THEN A CHANCE OF SHOWERS AFTER THAT. WITH THE HIGH
STARTING TO BUILD IN SUNDAY JUST KEPT THE POPS 20 PERCENT...IT SEEMS
VERY DRY AND ANTI CYCLONIC AND NO REAL SHORT WAVE. ALL 3
MODELS...THE NAM...GFS AND ECMWF HAVE NO QPF SUNDAY.

HIGH PRESSURE WILL BE IN CONTROL SUNDAY NIGHT THROUGH MONDAY NIGHT
WITH DRY WEATHER.

LOWS TONIGHT SHOULD BE MILD IN THE SOUTHERLY FLOW. FORECAST HIGHS ON
SATURDAY A LITTLE TOUGH IF THERE ARE SOME BREAKS ESPECIALLY IN THE
EAST...WENT CLOSE TO GUIDANCE MOS MAV. FOR SUNDAY AFTER FROPA AND
WITH 850 MB TEMPERATURES NEAR 0C WENT COLDER THAN GUIDANCE. WITH
HIGH PRESSURE IN CONTROL SUNDAY NIGHT AND MONDAY NIGHT ALSO WENT
COLDER THAN GUIDANCE. THE 00Z MEX NUMBERS LOOK GOOD. ALSO USED LOCAL
SCHEMES TO COME UP WITH THE TEMPERATURES.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
MAJOR MODEL DIFFERENCES BETWEEN THE EUROPEAN AND GFS DURING THE LONG
TERM PERIODS. CONSENSUS APPEARS TO BE THE EUROPEAN AS THE MODEL OF
CHOICE.

FORECAST EXPECTED TO REMAIN DRY TUESDAY AND WEDNESDAY AS
RIDGING BUILDS EAST ACROSS THE REGION. TIMING OF LOW PRESSURE
PROGGED TO MOVE EAST ACROSS THE CENTRAL UNITED STATES WILL INFLUENCE
ONSET OF CHANCE OF SHOWERS AND THUNDERSTORMS. CURRENT FORECAST
LEANING TOWARD A SLIGHT CHANCE OF PRECIPITATION LATE WEDNESDAY NIGHT
AND A CHANCE OF THUNDERSTORMS THURSDAY AHEAD OF THE WARM FRONT.

UPPER LEVEL TROUGH DIGS SOUTHEAST INTO THE FORECAST AREA ON SATURDAY
AND MID TO UPPER LEVEL LOWS BECOME NEARLY STACKED OVER THE WESTERN
GREAT LAKES BY SATURDAY EVENING. THIS SHOULD KEEP FORECAST AREA IN A
PATTERN OF COOL AIR ALOFT AND WARM AIR ADVECTION AT THE SURFACE
THURSDAY THROUGH SATURDAY.  COMBINATION OF WARM SURFACE TEMPERATURES
AND COOL TEMPERATURES ALOFT COULD ENHANCE INSTABILITY AND
THUNDERSTORM THREAT.

MADE VERY LITTLE CHANGE TO THE LONG TERM FORECAST DUE TO LOW
CONFIDENCE IN MODEL SOLUTIONS AT THIS TIME.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
LINE OF CONVECTION EXTENDING FROM THE TOL AREA THROUGH MEDIAN
COUNTY TO NEAR KYNG. THIS LINE IS MOVING NORTHEAST ALTHOUGH
MOVEMENT ON THE EAST END OF THE LINE IS SLOWER THAN THE WEST END
DUE IN PART TO THE MORE STABLE AIRMASS ACROSS EXTREME NERN OHIO
AND NWRN PA. MOST AREAS WILL SEE A BREAK IN THE CONVECTION FOR A
COUPLE HOURS BEFORE THE LINE ACROSS INDIANA MOVES INTO THE AREA.
BROUGHT THE LINE INTO TOL AND FDY AREAS AFTER 20Z AND KMFD AFTER
22Z. WILL NOT BRING IT FURTHER EAST AT THIS POINT AS THIS COULD
WEAKEN IN FAVOR OF ANOTHER LINE DEVELOPING TO THE WEST AND TAKING
OVER. FOR THE LATE OVERNIGHT HOURS HAVE FOLLOWED THE NAM12 UVV
WHICH BRINGS A LINE THROUGH THE CLE AREA AROUND 09Z. WILL BRING IN
A TEMPO GROUP WITH TSRA FOR THAT PRIOD AND ATTEMPT TO TILE ITS
MOTION EAST.

OUTLOOK...COLD FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON
SATURDAY ALLOWING FOR NEXT POSSIBLE CHANCE FOR MVFR CONDITIONS.
LINGERING UPPER LOW ACROSS THE AREA ON SUNDAY WILL ALLOW FOR
CONTINUED CLOUD COVER AND THE CHANCE FOR SHOWERS...THEN HIGH
PRESSURE BUILDS IN SUNDAY NIGHT ALLOWING FOR CLEARING SKIES BY
MONDAY MORNING FROM WEST TO EAST.

&&

.MARINE...
HAVE DIVIDED THE LAKE WITH THE FRONT THIS MORNING SPLITTING THE
WEST/EAST. WEST END SOUTH OF THE FRONT WITH SOUTHERLY WINDS...EAST
END MAINTAINING EAST WINDS. FRONT WILL LIFT NORTH LATER THIS
AFTERNOON/EVENING. GENERALLY WENT 1 TO 3 FEET ON THE LAKE WITH
VEERING WINDS EAST END...AND SOUTHERLY FLOW ELSEWHERE. SHOWERS AND
THUNDERSTORMS POSSIBLE ACROSS THE LAKE FROM TODAY THROUGH
SATURDAY.  WINDS DO INCREASE TONIGHT FROM WEST TO EAST ACROSS THE
LAKE AS THE COLD FRONT APPROACHES. COLD FRONT SWEEPS EAST ACROSS
THE LAKE SATURDAY NIGHT AND THEN WINDS GRADUALLY DIMINISH IN TIME
BY SUNDAY NIGHT TO LIGHT AND VARIABLE WHICH CONTINUES THROUGH
TUESDAY. WINDS AND WAVES SHOULD NOT EXCEED SMALL CRAFT ADVISORY
CRITERIA THROUGH THE NEXT 5 DAYS.

&&

.EQUIPMENT...
THE PARTS ARRIVED FOR THE 88D AND REPAIRS SHOULD BE COMPLETED ON
THE SLIP RINGS BY NOON. IN THE MEANTIME THE 88D IS DOWN.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA/RANDEL
SHORT TERM...KIELTYKA
LONG TERM...LOMBARDY
AVIATION...TK
MARINE...LOMBARDY
EQUIPMENT...
Hazardous weather outlook, May 2, 4:16 AM EDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
416 AM EDT FRI MAY 2 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-030830-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
416 AM EDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME OF THE THUNDERSTORMS ON SATURDAY COULD BE STRONG AS A COLD
FRONT MOVES ACROSS THE REGION.

THERE COULD BE SOME FROST SUNDAY NIGHT AND MONDAY NIGHT. THIS WILL
HAVE TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-030830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
416 AM EDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOME OF THE THUNDERSTORMS ON SATURDAY COULD BE STRONG AS A COLD
FRONT MOVES ACROSS THE LAKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 1:07 PM EDTAreal Flood AdvisoryCLEHuron, Lorain108 min
May 2, 1:29 PM EDTSevere Thunderstorm WarningCLEOttawa14 min
May 2, 5:46 PM EDTSevere Thunderstorm WarningCLEAshland, Huron, Lorain, Richland44 min
May 2, 6:39 PM EDTSevere Thunderstorm WarningCLEMedina, Stark, Summit, Wayne36 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.